Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 4, NWS Duluth, MN

May 17, 2008Ashland County, Bayfield County, Iron County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at May 17, 2008, 4:27 PM CDT for Ashland County, Bayfield County, Iron County, Wisconsin. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 2008, 4:27 PM CDT (21:27 UTC)
Expired
May 17, 2008, 5:30 PM CDT
In force
63 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon

Counties Ashland County, WI, Bayfield County, WI, Iron County, WI

The radar

The Duluth radar (KDLH), 120 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.5 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -75 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3112 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:34 PM CDT, 53 minutes earlier.

Area forecast discussion, May 17, 3:34 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
334 PM CDT SAT MAY 17 2008

.DISCUSSION...LATEST KDLH RADAR IMAGERY SHOWS ONGOING SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS THE CWA THIS AFTERNOON. DUE TO
STRONG WINDS ALOFT...STEEP LOW-LEVEL LAPSE RATES AND DRIER LOW
LEVELS...SMALL HAIL AND STRONG GUSTY WINDS HAVE BEEN PRODUCED BY
SOME OF THE STORMS. THIS ACTIVITY IS EXPECTED TO CONTINUE THROUGH
EARLY THIS EVENING...THEN QUICKLY DIMINISH AROUND SUNSET AS THE
ATMOSPHERE STABILIZES. WINDS WILL THEN DECOUPLE AND WEAKEN
OVERNIGHT...BECOMING LIGHT ACROSS PORTIONS OF OUR NRN AND WRN
ZONES. SKY COVER WILL ALSO DECREASE AROUND OR JUST AFTER SUNSET
AS HIGH PRESSURE BEGINS TO BUILD OVER THE FCST AREA. AS A
RESULT...RADIATIONAL COOLING WILL CAUSE TEMPS TO DROP INTO THE 30S
ACROSS MUCH OF THE NORTHLAND TONIGHT. WHERE THERE IS AT LEAST
PARTIAL CLEARING...FROST MAY FORM TONIGHT...AGAIN MAINLY ACROSS
OUR NRN ZONES. THEREFORE WILL ISSUE A FROST ADVISORY FOR THESE
AREAS FOR LATER TONIGHT THROUGH EARLY SUNDAY MORNING.

HIGH PRESSURE WILL MOVE OVER THE UPPER MIDWEST ON
SUNDAY...BRINGING MORE TRANQUIL WEATHER TO THE REGION. ANOTHER
SHORTWAVE FROM CANADA WILL THE DIG SOUTHEAST ACROSS THE NORTHLAND
MONDAY AND MONDAY NIGHT...BRINGING ANOTHER CHANCE OF SHOWERS AND
THUNDERSTORMS.

&&

.AVIATION...SCATTERED STRONG THUNDERSTORMS WILL HAVE AN IMPACT ON
AVIATION INTO THIS EVENING. MANY OF THE STORMS WERE STRONG...HAVING
WINDS GUSTING TO NEAR 50 KT AND PEA TO HALF INCH HAIL. THIS WILL
CONTINUE TO BE THE CASE INTO THE EVENING. THE STORMS WERE CAUSED BY
RELATIVELY WARM AIR IN THE LOW LEVELS WITH COLD AIR ALOFT. A STRONG
MID LEVEL JET STREAM WAS CONTRIBUTING TO THE STRONG WIND GUSTS. IT
IS STILL NOT OUT OF THE QUESTION TO SEE A FEW STORMS BECOME SEVERE
WITH GUSTS OF 50 KNOTS OR MORE AND THREE QUARTER INCH DIAMETER HAIL.
AS SUNSET APPROACHES...LOSS OF DAYTIME HEATING WILL RESULT IN THE
STORMS DYING OUT BY MID TO LATE EVENING. AFTER THAT...MAINLY VFR
CONDITIONS WILL PERSIST FOR THE OVERNIGHT TIME PERIOD AND INTO
SUNDAY.

&&

POINT TEMPS/POPS...
DLH  37  56  34  58 /  30  10  10  20
INL  33  58  30  58 /  20  10  10  40
BRD  37  60  36  66 /  20  10  10  20
HYR  36  57  32  62 /  40  10  10  20
ASX  38  55  33  59 /  40  10  10  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...FROST ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CDT SUNDAY FOR
     CENTRAL ST. LOUIS-KOOCHICHING-NORTHERN CASS-NORTHERN
     COOK/NORTHERN LAKE-NORTHERN ITASCA-NORTHERN ST. LOUIS-
     SOUTHERN ITASCA.

WI...NONE.
LS...SMALL CRAFT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR LSZ140-
     LSZ141-LSZ142-LSZ143-LSZ144-LSZ145-LSZ146-LSZ147.

BERDES/DAP
Hazardous weather outlook, May 17, 4:14 AM CDT, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
414 AM CDT SAT MAY 17 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
414 AM CDT SAT MAY 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS
AFTERNOON. WHILE SEVERE WEATHER IS NOT EXPECTED...ISOLATED STORMS
COULD CONTAIN SMALL HAIL AND WIND GUSTS OVER 45 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
SPOTTERS IN THE NORTHLAND SHOULD REPORT HAIL AND WIND GUSTS OVER
40 MPH TO THE NATIONAL WEATHER SERVICE OFFICE IN DULUTH.

LSZ121-140>148-181030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
414 AM CDT SAT MAY 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

CANNON

In the hours before

Special weather statement, May 17, 12:06 PM CDT, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1206 PM CDT SAT MAY 17 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-172100-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
INCLUDING THE CITIES OF...INTERNATIONAL FALLS...ELY...ISABELLA...
BIGFORK...HIBBING...TWO HARBORS...GRAND MARAIS...WALKER...
GRAND RAPIDS...PINE RIVER...BRAINERD...HILL CITY...AITKIN...
DULUTH...CLOQUET...HINCKLEY...SUPERIOR...WASHBURN...ASHLAND...
HURLEY...GRANTSBURG...SPOONER...HAYWARD...PHILLIPS
1206 PM CDT SAT MAY 17 2008

...HAIL AND STRONG WINDS WITH THUNDERSTORMS INTO THIS EVENING...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA
THIS AFTERNOON...LIKELY PERSISTING INTO THIS EVENING BEFORE
ENDING. SOME OF THE STORMS HAVE BEEN ON THE STRONG SIDE SO FAR
TODAY...WITH WIND GUSTS TO AROUND 50 MPH AND PEA SIZE HAIL.

DUE TO RELATIVELY COLD AIR IN THE UPPER LEVELS OF THE
ATMOSPHERE...THE POTENTIAL FOR HAIL AND STRONG WINDS WILL CONTINUE
WITH MANY OF THE SHOWERS AND THUNDERSTORMS THIS AFTERNOON. IF YOU
SEE A THUNDERSTORM APPROACHING...IT WILL LIKELY BE CAPABLE OF
WINDS TO 50 MPH AND HAIL UP TO THE SIZE OF DIMES.

THIS TYPE OF THUNDERSTORM IS NOTORIOUSLY HARD TO ISSUE SEVERE
THUNDERSTORM WARNINGS FOR...DUE TO THE SHORT LIFE CYCLE OF EACH
THUNDERSTORM. IT IS NOT OUT OF THE QUESTION FOR A FEW OF THESE
STORMS TO PRODUCE HAIL UP TO THE SIZE OF QUARTERS AND WINDS TO 60
MPH.

IF YOU WILL BE OUTDOORS THIS AFTERNOON AND EVENING...BE READY TO
HEAD INDOORS AS THUNDERSTORMS APPROACH. THE STORMS WILL MOVE IN
FAST AND LIKELY BE PRECEDED BY STRONG WINDS.

DAP
Local storm report, May 17, 2:18 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
218 PM CDT SAT MAY 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     TSTM WND DMG     9 E PALISADE            46.71N 93.30W
05/17/2008                   AITKIN             MN   LAW ENFORCEMENT

            POWER LINES DOWN AROUND BIG SANDY LAKE...TIME ESTIMATED

0144 PM     TSTM WND GST     LITTLEFORK              48.40N 93.56W
05/17/2008  E60.00 MPH       KOOCHICHING        MN   CO-OP OBSERVER

            SHINGLES BLOWN OFF ROOF

&&

TLONKA
Local storm report, May 17, 2:26 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
226 PM CDT SAT MAY 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     TSTM WND DMG     9 E PALISADE            46.71N 93.30W
05/17/2008                   AITKIN             MN   LAW ENFORCEMENT

            POWER LINES DOWN AROUND BIG SANDY LAKE...TIME ESTIMATED

0144 PM     TSTM WND GST     LITTLEFORK              48.40N 93.56W
05/17/2008  E60.00 MPH       KOOCHICHING        MN   CO-OP OBSERVER

            SHINGLES BLOWN OFF ROOF...WIND MEASURED USING HOME
            WEATHER STATION

&&

TLONKA
Local storm report, May 17, 3:54 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
354 PM CDT SAT MAY 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     5 SE GRAND RAPIDS       47.18N 93.45W
05/17/2008                   ITASCA             MN   TRAINED SPOTTER

            12 INCH DIAMETER SPRUCE SNAPPED BY THUNDERSTORM WINDS. 6
            INCH DIAMETER MAPLE SNAPPED BY THUNDERSTORM WINDS.

&&

RBERDES
Special weather statement, May 17, 4:06 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
406 PM CDT SAT MAY 17 2008

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-180130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
INCLUDING THE CITIES OF...INTERNATIONAL FALLS...ELY...ISABELLA...
BIGFORK...HIBBING...TWO HARBORS...GRAND MARAIS...WALKER...
GRAND RAPIDS...PINE RIVER...BRAINERD...HILL CITY...AITKIN...
DULUTH...CLOQUET...HINCKLEY...SUPERIOR...WASHBURN...ASHLAND...
HURLEY...GRANTSBURG...SPOONER...HAYWARD...PHILLIPS
406 PM CDT SAT MAY 17 2008

...WINDS GUSTS TO 45 MPH POSSIBLE THROUGH 830 PM...

OVERALL THE SHOWERS AND THUNDERSTORMS HAVE DIMINISHED FROM EARLIER
THIS EVENING AND AFTERNOON. A FEW OF THE THEM COULD STILL PRODUCE A
GUST TO 45 MPH THROUGH 830 PM...THEN MOST OF THE STRONG SHOWERS AND
STORMS WILL END.

IF YOU SEE A STORM OR RAIN SHOWER APPROACHING...IT MAY STILL BE
CAPABLE OF PRODUCING WINDS OF 40 TO 45 MPH. THESE TYPE OF STORMS ARE
NOTORIOUSLY HARD TO ISSUE SEVERE THUNDERSTORM WARNINGS FOR...DUE TO
THE SHORT LIFE CYCLE OF EACH THUNDERSTORM.

IF YOU WILL BE OUTDOORS THIS EVENING...BE READY TO HEAD INDOORS
AS THE STORMS APPROACH. THE STORMS WILL MOVE IN FAST AND LIKELY
BE PRECEDED BY INTENSE WINDS.

MELDE

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:05 PM CDTSpecial Marine WarningDLH25 min
May 17, 3:09 PM CDTSpecial Marine WarningDLH66 min
May 17, 3:16 PM CDTSevere Thunderstorm WarningDLHLake, Saint Louis22 min
May 17, 3:47 PM CDTFrost AdvisoryDLHCass, Cook, Itasca, Koochiching, Lake, Saint Louis17 hr
May 17, 4:38 PM CDTSpecial Marine WarningDLH39 min
May 17, 6:09 PM CDTSpecial Marine WarningDLH88 min
May 17, 3:48 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield42 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.